Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Pediatr Hematol Oncol. 1990 Winter;12(4):472-6.

Fatal cyclophosphamide-induced congestive heart failure in a 10-year-old boy with Shwachman-Diamond syndrome and severe bone marrow failure treated with allogeneic bone marrow transplantation.

Author information

  • 1Department of Pediatrics, Mount Sinai School of Medicine, New York, NY 10029.

Erratum in

  • Am J Pediatr Hematol Oncol 1991 Summer;13(2):248.

Abstract

A 10-year-old boy with Shwachman-Diamond syndrome and severe bone marrow failure was treated with high-dose cyclophosphamide, busulfan, and antithymocyte globulin followed by an infusion of human leukocyte antigen-identical, mixed lymphocyte culture (MLC) non-reactive sibling bone marrow. He developed cardiac arrhythmias and intractable hypotension and died on day 23 posttransplant. Autopsy findings were consistent with cyclophosphamide-induced pancarditis. The bone marrow showed signs of early engraftment. Allogeneic bone marrow transplantation may be a treatment alternative for Shwachman-Diamond syndrome with severe bone marrow failure. However, fatal posttransplant pancarditis due to doses of cyclophosphamide not usually associated with cardiac death may be an unanticipated problem. Further trials of bone marrow transplantation as therapy for this syndrome may be warranted, perhaps using lower doses of cyclophosphamide or substituting for it other immunosuppressive and myelosuppressive agents.

PMID:
2285129
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk